Crit Care Med. 2010 Jun;38(6 Suppl):S188-97
Authors: Barnes BJ, Hollands JM
The objective of this review is to characterize the mechanisms, risk factors, and offending pharmacotherapeutic agents that may cause drug-induced arrhythmias in critically ill patients. PubMed, other databases, and citation review were used to identify relevant published literature. The authors independently selected studies based on relevance to the topic. Numerous drugs have the potential to cause drug-induced arrhythmias. Drugs commonly administered to critically ill patients are capable of precipitating arrhythmias and include antiarrhythmics, antianginals, antiemetics, gastrointestinal stimulants, antibacterials, narcotics, antipsychotics, inotropes, digoxin, anesthetic agents, bronchodilators, and drugs that cause electrolyte imbalances and bradyarrhythmias. Drug-induced arrhythmias are insidious but prevalent. Critically ill patients frequently experience drug-induced arrhythmias; however, enhanced appreciation for this adverse event has the potential to improve prevention, treatment, patient safety, and outcomes in this patient population.
PMID: 20502173 [PubMed - in process]